Heavy Snow, Southern Franklin
- When
- March 2, 10:00 AM EST to 10:00 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
An area of low pressure moving northeastward along the coast brought a moderate to heavy snowfall to the mountains and foothills with lesser amounts toward the coast. Snowfall amounts ranged from 3 to 6 inches in the mountains to 4 to 8 inches in the foothills.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moving northeastward along the coast brought a moderate to heavy snowfall to the mountains and foothills with lesser amounts toward the coast. Snowfall amounts ranged from 3 to 6 inches in the mountains to 4 to 8 inches in the foothills. Elsewhere, 2 inches of snow or less was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 2, 9:50 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
950 AM EST SUN MAR 2 2003
TEMPS ABV FRZG ACRS A LARGE PORTION OF THE FA XCP SOME MTN AREAS BUT
WARM AIR IS FAIRLY SHALLOW. ENUF COOL AIR ALFT TO SUPPORT SNOW
SPCLY AS INTENSITIES PICK UP. STILL LOOK FOR A MIX OR CHNGOVR IN
SRN SXNS. WL LEAVE WARNING/ADVSRYS AS THEY ARE AND ISSUE AN UPDATE
TO EASE US INTO THE STEADIER PCPN.
.GYX...WINTER STORM WARNING TODAY AND TONIGHT MEZ007>009-012>014
WINTER WX ADVISORY TDY AND EARLY TNGT NHZ001>004
MEZ019>022
WINTER WX ADVISORY TDY NHZ005>009
GLW.
TEBMEZ007>009-012>014-018>028-NHZ001>010-013-014-021145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 450 AM EST SUN MAR 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND EARLY TONIGHT FOR OXFORD...FRANKLIN AND SOUTHERN AND CENTRAL SOMERSET COUNTIES. ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND EARLY TONIGHT FOR BELKNAP...COOS...CARROLL...GRAFTON AND SULLIVAN COUNTIES IN NEW HAMPSHIRE AND ANDROSCOGGIN...KENNEBEC...INTERIOR CUMBERLAND AND INTERIOR WALDO COUNTIES. ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS FROM THE MERRIMACK RIVER MA TO STONINGTON ME. .DAYS TWO THROUGH SEVEN... ON MONDAY...NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED. A WIND ADVISORY MAY BE NEEDED FOR THE STRONG WINDS MONDAY. ANOTHER SNOWFALL IS POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS REQUIRED FOR TODAY AND TONIGHT. SNOWFALL REPORTS FROM SPOTTERS TODAY AND TONIGHT WOULD BE APPRECIATED. HAYES
The national radar mosaic for the moment the first event began.
3 heavy snow, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348717, 5348718, 5348719, 5348720, 5348721, 5348791.